HealthDay News — Patients with atrial fibrillation are at higher risk for stroke in the first month after initiating treatment with the anti-clotting drug warfarin, study findings indicate.
Starting warfarin was associated with a greater risk for ischemic stroke in the first 30 days compared with no antithrombotics (2.1% vs. 1.3%, rate ratio 1.71, 95% CI: 1.39-2.12), with a peak at day three, Laurent Azoulay, PhD, of McGill University in Montreal, and colleagues reported in European Heart Journal.
But a significant benefit in stroke reduction was observed in the 31 to 90 period after warfarin initiation (0.5% vs. 1%; RR 0.50, 95% CI: 0.34-0.75) and beyond (11.1% vs. 18.4%; RR 0.55, 95% CI 0.50-0.61).
Noting that previous studies have observed a link between warfarin treatment and stroke among patients with atrial fibrillation, Azoulay and colleagues analyzed data on stroke incidence in 70,766 adults who werenewly diagnosed with atrial fibrillation from 1993 through 2008, and 55,022 control patients matched by age, sex, date of atrial fibrillation diagnosis and time since diagnosis.
Patient information was obtained from the U.K. Clinical Practice Research Datalink, a primary care database. During 275,987 person-years of follow-up, 5,519 patients had a stroke.
The elevated risk of ischemic stroke seen within 30 days of initiating warfarin occurred in patients both with and without a prior history of stroke, although the relationship was stronger among the patients who had such a history (RR 2.45 vs. 1.30).
The findings point to a transient hypercoagulable state at the start of treatment, which has biological plausibility, according to the researchers.
“While warfarin blocks the activation of clotting factors II, VII, IX and X, it also deactivates protein C and protein S, two endogenous anticoagulants. Protein C has a short half-life (8 hours), and thus rapid depletion of this protein can theoretically lead to a transient hypercoagulable state,” they wrote. “Supporting this hypothesis is the increased risk observed in the first 7 days of use, which [is] also concordant with the time of onset of warfarin-induced skin necrosis, another known but rare manifestation of this hypercoagulable state.”
Additional, larger clinical studies are needed to confirm the findings.